Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Pocatello, ID

August 4, 2014Madison County, Teton County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 4, 2014, 5:22 PM MDT for Madison County, Teton County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 5:22 PM MDT (23:22 UTC)
Expired
Aug 4, 2014, 8:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 137 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WGUS55 KPIH 042322
FFWPIH
IDC065-081-050215-
/O.NEW.KPIH.FF.W.0014.140804T2322Z-140805T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
522 PM MDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO...
  TETON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...

* UNTIL 815 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   CLEMENTSVILLE AND  FELT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4350 11105 4355 11114 4354 11121 4362 11124
      4363 11163 4391 11155 4393 11150 4391 11141
      4395 11136 4392 11131 4394 11125 4393 11118
      4399 11106 4398 11103

$$

DMH
2 follow-up statements
831 
WGUS75 KPIH 050041
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
641 PM MDT MON AUG 4 2014

IDC065-081-050215-
/O.CON.KPIH.FF.W.0014.000000T0000Z-140805T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-MADISON ID-
641 PM MDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
EASTERN MADISON AND TETON COUNTIES...

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT RAIN WITHIN THE WARNED AREA. ADDITIONAL RAINFALL OVER 
ALREADY SATURATED GROUND WILL WORSEN THE POTENTIAL FOR FLASH 
FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FELT AND
CLEMENTSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4350 11105 4355 11114 4354 11121 4362 11124
      4363 11163 4391 11155 4393 11150 4391 11141
      4395 11136 4392 11131 4394 11125 4393 11118
      4399 11106 4398 11103

$$

DMH
087 
WGUS75 KPIH 050157
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
757 PM MDT MON AUG 4 2014

IDC065-081-050207-
/O.CAN.KPIH.FF.W.0014.000000T0000Z-140805T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-MADISON ID-
757 PM MDT MON AUG 4 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN MADISON AND
TETON COUNTIES...

THE THREAT OF HEAVY RAINFALL HAS MOVED OUT OF THE WARNED AREA THOUGH 
MINOR RUNOFF MAY CONTINUE. REMAIN ALERT FOR PONDING OF WATER OF 
ROADWAYS AND IN LOW LYING AREAS.

LAT...LON 4350 11105 4355 11114 4354 11121 4362 11124
      4363 11163 4391 11155 4393 11150 4391 11141
      4395 11136 4392 11131 4394 11125 4393 11118
      4399 11106 4398 11103

$$

DMH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:27 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 4, 1:27 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
127 PM MDT MON AUG 4 2014

.DISCUSSION...A VERY MOIST LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER
SOUTHERN NEVADA. THIS SYSTEM IS SENDING WAVES OF SHOWERS AND
THUNDERSTORMS THROUGH THE REGION. THE LOW WILL SLOWLY WORK
NORTHWARD OVER THE NEXT FEW DAYS. MODELS ARE SHOWING THE SOUTHEAST
HIGHLANDS AND CENTRAL MOUNTAINS GETTING SOME IMPRESSIVE RAINFALL
TOTALS FROM TONIGHT THROUGH WEDNESDAY MORNING WITH OVER AN INCH OF
RAIN LIKELY. RAINFALL AMOUNTS SHOULD REMAIN UNDER AN INCH
THROUGHOUT THE SNAKE PLAIN. HOWEVER THUNDERSTORMS COULD EASILY
PRODUCE HEAVIER RAINFALL AMOUNTS. THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING...AND MAY NEED TO BE
EXTENDED OR EVEN EXPANDED AT SOME POINT. BOTTOM LINE...NEXT FEW
DAYS WILL REMAIN VERY WET...RELATIVELY HUMID BUT COOLER BECAUSE OF
THE CLOUDS/RAIN. SEVERE THUNDERSTORM THREAT PROBABLY PRETTY LOW
BECAUSE OF THE CLOUDS.

THE MODELS SHOW THE LOW PROGRESSING EASTWARD AFTER FRIDAY. HOWEVER A
GOOD AMOUNT OF MOISTURE REMAINS OVER THE REGION THROUGH THE WEEKEND.
LOOKS LIKE THE COVERAGE WILL REMAIN PRIMARILY IN THE MOUNTAINS AND
HIGHLANDS DURING THIS TIME...FOCUSED IN THE AFTERNOON AND
EVENINGS.

VALLE

&&

.AVIATION...WITH MONSOON MOISTURE SURGING INTO THE AREA EXPECT
WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON INTO EARLY EVENING. MODELS ARE INDICATING ANOTHER GOOD
CHANCE OF SHOWERS TOMORROW MORNING. CIGS WILL GRADUALLY DECREASE
OVERNIGHT THROUGH TOMORROW MORNING. THOUGH VFR CIGS AND VIS ARE
EXPECTED...BRIEF MVFR CONDITIONS ARE POSSIBLE DURING PERIODS OF
HEAVIER SHOWERS PARTICULARLY TOMORROW MORNING. WYATT

&&

.FIRE WEATHER...WITH MONSOON MOISTURE SURGING INTO THE AREA EXPECT
WIDESPREAD SHOWERS AND MAINLY MOUNTAIN ISOLATED TO SCATTERED
THUNDERSTORMS THE NEXT SEVERAL DAYS. HEAVY RAIN...LIGHTNING AND
GUSTY OUTFLOW WINDS WILL THE BIGGEST IMPACTS.  FLASH FLOODING
PARTICULARLY OVER BURN SCARS IS THE GREATEST IMPACT/CONCERN. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE MAJORITY OF IDAHO FIRE WEATHER
ZONES IN THE MOUNTAINS. TEMPERATURES WILL DROP BELOW NORMAL AND THE
RELATIVE HUMIDITY WILL RISE ABOVE NORMAL THROUGH MOST OF THE WEEK.
WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ018-031-032.

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ022>025.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:05 PM MDTFlash Flood WarningPIHCassia, Oneida, Power3 hr
Aug 4, 5:02 PM MDTFlash Flood WarningPIHBannock, Oneida, Power3 hr
Aug 4, 5:55 PM MDTFlash Flood WarningPIHFremont3 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.